Cochrane Summaries

Trusted evidence. Informed decisions. Better health.
Language:
English

Oral vasodilator drugs to reduce the symptoms of primary Raynaud's phenomenon

Stewart M, Morling JR
Published Online: 
11 July 2012

Raynaud's phenomenon is caused by short term constriction of the small arteries in the extremities, usually the fingers. For a few minutes, usually, the fingertips go white and feel numb or tingle and prickle. Then the blood flow returns and they become warm and red, which can also be painful. For some people the toes, ears, nose, tongue or nipples are affected. Cold or emotional stress can trigger the attacks. Keeping warm, stopping smoking and avoiding using tools that vibrate can prevent attacks but sometimes drug therapy is needed. Calcium channel blockers such as nifedipine are the drugs of choice but can have unwanted side effects.

The review looked at the effectiveness of other drugs that can be taken by mouth. These were drugs that increase blood flow (vasodilators). The evidence from randomised controlled trials is limited. The review authors identified eight controlled studies. These were published between 1980 and 1996 and involved a total of 290 participants randomly assigned to the vasodilator drug or placebo. The length of treatment varied from two weeks to six months. Only two trials looked at the same drug, the angiotensin converting enzyme (ACE) inhibitor captopril so most of the findings were from single trials. Taking enalapril resulted in a small increase in the frequency of attacks in a week. Buflomedil reduced the frequency of attacks but without a clear effect on their severity. Moxisylyte (thymoxamine) also reduced attacks but both beraprost and moxisylyte produced more adverse effects than with placebo. For captopril, beraprost, dazoxiben and ketanserin there was no evidence of an effect on the frequency, severity or duration of attacks.

The methodological quality of most trials was poor and they were small. The outcomes were subjective and were reported on scales that were not well described or validated. This makes the clinical importance of the results difficult to assess, especially if the placebo response is high.

This record should be cited as: 
Stewart M, Morling JR. Oral vasodilators for primary Raynaud's phenomenon. Cochrane Database of Systematic Reviews 2012, Issue 7. Art. No.: CD006687. DOI: 10.1002/14651858.CD006687.pub3
Assessed as up to date: 
14 May 2012